Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Goodland, KS

May 24, 2016Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 2:33 AM CDT for Graham County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 2:33 AM CDT (07:33 UTC)
Expired
May 24, 2016, 3:00 AM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:45 AM CDTHAIL 1.55 Sw Bogue, KSSOCIAL MEDIA REPORT. SIZE ESTIMATED FROM COMPARISON OF A QUARTER AND HAILSTONE IN AN IMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:08 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KGLD 240733
SVRGLD
KSC065-240800-
/O.NEW.KGLD.SV.W.0091.160524T0733Z-160524T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 300 AM CDT

* AT 232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOGUE...OR 6
  MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  HILL CITY...BOGUE AND NICODEMUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9971 3934 9985 3941 9985 3948 9972
      3948 9960 3927 9961
TIME...MOT...LOC 0732Z 241DEG 16KT 3933 9973 

HAIL...1.50IN
WIND...<50MPH
 
$$

LOCKHART
1 follow-up statement
415 
WWUS53 KGLD 240801
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 AM CDT TUE MAY 24 2016

KSC065-240805-
/O.EXP.KGLD.SV.W.0091.000000T0000Z-160524T0800Z/
GRAHAM KS-
301 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 300 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3924 9971 3934 9985 3941 9985 3948 9972
      3948 9960 3927 9961
TIME...MOT...LOC 0754Z 241DEG 16KT 3933 9973 

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:45 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 23, 11:45 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MDT MON MAY 23 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1158 AM MDT Mon May 23 2016

Cold front has stalled along the southeastern fringes of the
forecast area from Hill City to Gove. It may back up slightly this
afternoon and be the focus for isolated thunderstorm development
with the upper forcing still lagging over the central Rockies. If
a storm does develop...the environment will be conducive for
supercells with strong instability of up to 4000 j/kg and deep
layer shear of around 50kts. The aforementioned shortwave trough
will move out of northeast Colorado this evening and across the
northern tier of counties overnight. Point soundings show up to
2000 j/kg of elevated CAPE with little CIN in areas north of
Interstate 70 between 06z and 12z. High res model guidance shows
widespread qpf in that area. These slightly elevated thunderstorms
will be capable of producing large hail. In addition to the
thunderstorm threat...low level moisture will increase with light
southeasterly winds with areas of fog and low clouds likely
developing. Visibility could drop to less than a mile at times in
patchy dense fog which may linger through the mid morning hours.

The set up for Tuesday afternoon has strong to extreme
instability developing along and north of a Flagler to Tribune
line...most of the forecast area. Deep layer shear will be
slightly lower compared to today, around 40kts, but will be more
than sufficient for supercells. Problem as it has been the last
few days will be relatively weak upper forcing. Most likely
scenario will see isolated to widely scattered storms develop in
the mid to late afternoon hours in northeast Colorado as the next
shortwave emerges onto the plains and begins to move eastward into
the instability axis. Confidence is rather low due to the weak
synoptic scale forcing on the potential for anything more than an
isolated severe threat through Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 140 PM MDT Mon May 23 2016

Going into the extended period...the Tri State region will sit
between a broad h5 ridge over the eastern portion of the
country...with a digging slow moving upper trough building over the
rockies/western half of the country.

With this setup...Tuesday night on thru Wednesday will initially
have a few weak shortwaves move out over the plains region...moving
northeast along the western side of the blocking h5 ridge. Best
lift/dynamics ahead of these shortwaves will put best chances for
precipitation mainly north of Interstate 70...especially in sw
Nebraska.

By midweek...meandering surface boundary sets up in the Central
Plains out ahead of upper trough over the rockies. Models shift this
system eastward late Thursday and over the region thru Friday night
before lifting into north central Nebraska. Remnants of this
boundary do remain heading into the upcoming holiday weekend as
another upper low moves thru the north central rockies. For
precip...do expect an increase in areal coverage of rw/trw potential
as upper trough shifts eastward over the region...giving way to wrap-
around moisture going into the weekend. This moisture will be
enhanced by boundary remnants allowing for continuation of trw for
the weekend.

For temps...with a general sw upper flow over the region...looking
for near to above normal numbers thru the week as decent waa over
the area will only be hampered by extent of cloud cover/precip.
Overall...daytime highs will range from the mid 70s thru the mid
80s. coolest period will coincide with the passage of the midweek
upper trough. Overnight lows will range from the upper 40s thru the
mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM MDT Mon May 23 2016

For KGLD...mvfr cigs expected at or very near taf issuance as
stratus moves in from the southeast with surface winds from the
east near 10kts. sfc based thunderstorms expected around the
terminal as well. Thunderstorm chances decrease around 09z with
stratus and vlifr cigs and/or vis expected through about 17z.
models differ on how fast the stratus lifts north with the nam the
slower and gfs more progressive. Trended toward previous forecast
then favored the gfs which would bring vfr conditions to the
terminal after 21z as winds veer to the southeast near 10kts.

For KMCK...vfr conditions expected from taf issuance through 07z
or so with winds from the east around 5kts. from 08z-11z
thunderstorms possible from the south and west before dissipating
and/or moving northeast away from the terminal. Cigs will lower to
vlifr category. From 12z-18z am expecting vlifr cigs and possibly
vis. From 19z-21z cigs expected to slowly rise to mvfr category
then vfr from 22z through the rest of the taf period with winds
from the east-southeast around 11kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, May 23, 10:35 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT MON MAY 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN
COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 24, 1:07 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             OAKLEY                  39.13N 100.85W
05/24/2016  E1.50 INCH       LOGAN              KS   LAW ENFORCEMENT

&&

BWARREN
Local storm report, May 24, 1:20 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             OAKLEY                  39.13N 100.85W
05/24/2016  M2.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

BWARREN
Special weather statement, May 24, 1:27 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 AM MDT TUE MAY 24 2016

COZ090-240715-
YUMA COUNTY CO-
1227 AM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 115 AM
MDT...

AT 1227 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF ECKLEY...OR 12 MILES NORTHEAST OF YUMA...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALVIN AND WAUNETA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.

LAT...LON 4044 10207 4019 10206 4012 10269 4032 10271
      4044 10230
TIME...MOT...LOC 0627Z 251DEG 32KT 4026 10256

LOCKHART
Special weather statement, May 24, 1:51 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
151 AM CDT TUE MAY 24 2016

KSZ016-240730-
GRAHAM KS-
151 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 230
AM CDT...

AT 150 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF MORLAND...OR 10 MILES SOUTHWEST OF HILL CITY...
MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...MORLAND AND PENOKEE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3915 9998 3929 10013 3948 9992 3927 9970
TIME...MOT...LOC 0650Z 230DEG 6KT 3927 9999

LOCKHART
Special weather statement, May 24, 2:07 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
207 AM CDT TUE MAY 24 2016

KSZ003-004-015-016-240745-
DECATUR KS-NORTON KS-GRAHAM KS-SHERIDAN KS-
207 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM...
SOUTHEASTERN DECATUR...SOUTHWESTERN NORTON AND NORTHERN SHERIDAN
COUNTIES UNTIL 245 AM CDT...

AT 207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF DRESDEN...OR 12 MILES NORTH OF HOXIE...MOVING NORTHEAST
AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELDEN...JENNINGS...DRESDEN...NEW ALMELO AND LEOVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3946 10038 3945 10059 3959 10066 3974 10020
      3948 10006
TIME...MOT...LOC 0707Z 236DEG 22KT 3953 10037

LOCKHART
Special weather statement, May 24, 2:10 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
110 AM MDT TUE MAY 24 2016

COZ090-NEZ079-240815-
YUMA COUNTY CO-DUNDY NE-
110 AM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 215 AM MDT...

AT 109 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF WRAY...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY...ALVIN AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 240 AND 257.

LAT...LON 4035 10205 4035 10146 4012 10151 3999 10246
      4041 10213 4041 10205
TIME...MOT...LOC 0709Z 262DEG 28KT 4022 10207

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:53 PM CDTSpecial Weather StatementGLDCheyenne67 min
May 23, 11:28 PM CDTSpecial Weather StatementGLDGraham47 min
May 23, 11:56 PM CDTSevere Thunderstorm WarningGLDGraham19 min
May 24, 12:01 AM CDTSpecial Weather StatementGLDGraham44 min
May 24, 12:16 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan44 min
May 24, 12:26 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas49 min
May 24, 12:41 AM CDTSevere Thunderstorm WarningGLDGraham16 min
May 24, 1:00 AM CDTSevere Thunderstorm WarningGLDGraham45 min
May 24, 1:13 AM CDTFlash Flood WarningGLDGraham, Sheridan3 hr
May 24, 1:15 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas30 min
May 24, 1:30 AM CDTSevere Thunderstorm WarningGLDGraham, Sheridan30 min
May 24, 1:42 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas23 min
May 24, 1:51 AM CDTSpecial Weather StatementGLDGraham39 min
May 24, 2:07 AM CDTSpecial Weather StatementGLDDecatur38 min
May 24, 2:39 AM CDTSpecial Weather StatementGLDGraham51 min
May 24, 2:49 AM CDTSpecial Weather StatementGLDDecatur41 min
May 24, 3:01 AM CDTSpecial Weather StatementGLDThomas44 min
May 24, 3:09 AM CDTSpecial Weather StatementGLDSheridan51 min
May 24, 3:43 AM CDTSpecial Weather StatementGLDGraham, Sheridan62 min
May 24, 3:51 AM CDTSpecial Weather StatementGLDThomas39 min
May 24, 4:18 AM CDTFlash Flood WarningGLDGraham, Sheridan5 hr
May 24, 5:30 AM CDTSpecial Weather StatementGLDNorton45 min
May 24, 5:08 PM CDTSevere Thunderstorm WarningGLDGove52 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningGLDGove48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.